Symptoms

Hypoxia (?????http://emergencymedicineireland.com/2015/09/hypoxia-in-pulmonary-embolus/)

hypotension

arrhythmias (including heart block and sinus arrest),

pulmonary hypertension (increased pulmonary vascular resistance), and decreased cardiac output.

Emboli most frequently occur during insertion of a femoral prosthesis for hip arthroplasty.

Signs

Content 12

 

 

 

Bone cement, polymethylmethacrylate, is frequently required for joint arthroplasties. The cement interdigitates within the interstices of cancellous bone and strongly binds the prosthetic device to the patient’s bone. Mixing polymerized methylmethacrylate powder with liquid methylmethacrylate monomer causes polymerization and cross-linking of the polymer chains. This exothermic reaction leads to hardening of the cement and expansion against the prosthetic components. The resultant intramedullary hypertension (>500 mm Hg) can cause embolization of fat, bone marrow, cement, and air into venous channels.

Systemic absorption of residual methylmethacrylate monomer can produce vasodilation and a decrease in systemic vascular resistance. leading to hypotention

The release of tissue thromboplastin may trigger platelet aggregation, microthrombus formation in the lungs, Circulation of vasoactive substances leads to cardiovascular instability.

Image not available. 

Another source of concern related to the use of cement is the potential for gradual loosening of the prosthesis over time. Newer cementless implants are made of a porous material that allows natural bone to grow into them. Cementless prostheses generally last longer and may be advantageous for younger, active patients; however, healthy active bone formation is required and recovery may be longer compared to cemented joint replacements.

Therefore, cemented prostheses are preferred for older (>80 years) and less active patients who often have osteoporosis or thin cortical bone.

Practices continue to evolve regarding selection of cemented versus cementless implants, depending on the joint affected, patient, and surgical technique.

 

Content 9

 

Treatment strategies for this complication include increasing inspired oxygen concentration prior to cementing, monitoring to maintain euvolemia, creating a vent hole in the distal femur to relieve intramedullary pressure, performing high-pressure lavage of the femoral shaft to remove debris (potential microemboli), or using a femoral component that does not require cement.

 

Complications of Injecting Drug Use

  • Local problems—Abscess (Figures 240-2 
    Image not available.

    A 32-year-old woman with type 1 diabetes developed large abscesses all over her body secondary to injection of cocaine and heroin. Her back shows the large scars remaining after the healing of these abscesses. (Courtesy of ­Richard P. Usatine, MD.)

    and 240-3; Abscess), cellulitis, septic thrombophlebitis, local induration, necrotizing fasciitis, gas gangrene, pyomyositis, mycotic aneurysm, compartmental syndromes, and foreign bodies (e.g., broken needle parts) in local areas.2
    • IDUs are at higher risk of getting methicillin-resistant Staphylococcus aureus(MRSA) skin infections that the patient may think are spider bites (Figure 240-4).
    • Some IDUs give up trying to inject into their veins and put the cocaine directly into the skin. This causes local skin necrosis that produces round atrophic scars (Figure 240-5).
  • IDUs are at risk for contracting systemic infections, including HIV and hepatitis B or hepatitis C.
    • Injecting drug users are at risk of endocarditis, osteomyelitis (Figures 240-6and 240-7), and an abscess of the epidural region. These infections can lead to long hospitalizations for intravenous antibiotics. The endocarditis that occurs in IDUs involves the right-sided heart valves (see Chapter 50, Bacterial Endocarditis).2 They are also at risk of septic emboli to the lungs, group A β-hemolytic streptococcal septicemia, septic arthritis, and candidal and other fungal infections.

 

Content 3

Content 13

Content 11

 


Question 1 of 1

A 42-year-old African-American man has been diagnosed with hypertension for the past 10 years and treated with medication. One morning, he is found unresponsive by his wife. He is taken to the emergency department and pronounced dead by the physician. An autopsy revealed cardiac hypertrophy and a narrowing of the aorta just distal to the ligamentum arteriosum, with dilation of the intercostal artery's ostia. How could the death have possibly been prevented?

Answer

 

USMLE Reviewer (Subscription Required)